News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: High Cortisol not cushings - Any ideas what could be?


 sharon21476 - Wed Aug 27, 2008 3:14 pm

I am a 32 year old woman who has been battling (what I thought was hormone) issues for years. Off and on last 7 years or so I have suffered severe irritability, menstrual irregularities (very heavy now and very short), loss of libido, hair loss (clumps in the shower),intolerance to cold, and about 6 mos ago I started getting cysts on my overies. Finally went to an endo because I can not take the many symptoms anymore. I also have a goiter. All my bloodwork was normal except my DHEA and 24 hr. cortisol. I was then given a dexamethasone suppression test which I have just found out lowered my cortisol to 0.something, so negative for cushings. The last 3 weeks new symptoms have come along...I have been waking up VERY amped up and jittery feeling like I am full of adrenaline or had 25 cups of coffee when I haven't, pounding heart (waking or shortly after resting hb 110), anxious energy, I wouldn't say dizzy but feel like my equilibrium is off, headache every day now for the last week or so. The endo said high cortisol can not cause those symptoms, and to go to my PCP which I have an appointment with. Any ideas what could cause these symptoms along with high cortisol? I was also recently diagnosed with asthma (which I never had ?) after shortness of breath a couple times and given a weeks worth of prednisone (50 mg/day) just over a month ago. I only took 3 days worth because the side effects were terrible (like current symptoms only much worse). I may also be worth noting that the only 1mg of dexamethasone caused the same effects the other night (like current symptoms but times 50??) If it lowered my cortisol by the morning what could make me feel like that through the course of the night? Oh, and my bp over the last year has been low every time taken and I have always been a 120/80 type of gal. No unusual stress in my life either? Any thoughts would be greatly appreciated!

Testosterone, Free 0.8 pg/ml 0.0 - 2.2
FSH 6.1 miu/ml 3.4 - 33.4
Testosterone, Serium 64 ng/dl 14 - 76
TSH 0.778 uiu/ml 0.350 - 5.500
T4 7.4 ug/dl 4.5 - 12.0
T3 153 ng/dl 85 - 205
DHEA 805 ng/dl 112 - 722
DHEA-S 174 ng/dl 45 - 270
Cortisol, Free 24hr 155 0 - 50
 Dr. Tamer Fouad - Mon Dec 22, 2008 11:21 am

User avatar Hi,

Sorry for the delayed reply. I was wondering if you could explain what your endocrinologist thinks of your results. Generally we require at least two screening tests for elevated cortisol to make the diagnosis of Cushing's. In that sense the negative dexamethasone suppression test excludes Cushing's. DHEA can undergo periodic elevation physiologically. DHEA sulfate is more accurate and that is normal.

More importantly, your symptoms are not related to Cushing's disease. Cushing's usually presents with one or more of the following: hypertension (not hypotension), hyperglycemia, and weight gain.

Please keep us updated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here